Laryngospasm

  1. Does anyone here know why Lortab helps prevent laryngospasms? I recently received a tracheostomy due to bilateral vocal cord paralysis, and have been having laryngospasms post surgery. I noticed that when I don't take the pain medication, I get laryngospasms; this is why I'm wondering what makes the Lortab stop or weaken the spasm? I am a RN and I have been unable to find the information on the web, so I thought I'd come here and ask the pro's.

    Thanks

    Melinda
    •  
  2. 7 Comments

  3. by   smiling_ru
    I am not sure what your talking about. What are the symptoms of your "laryngospasms". With a tracheostomy I would assume that there would be no issue as the airway is open. Could it be something other than a laryngospasm?

    Without the tracheostomy I would guess that the lortab dried secretions which decreased frequency of laryngospasm.
  4. by   icurn96
    Lortab is a combination of acetaminophen and hydrocodone (a partial opioid receptor agonist.) Hydrocodone, in the same class as codeine, supresses the cough reflex by stimulating a specific receptor sub-type, possibly sigma receptors. This is an effect of most opiods like morphine, fentanyl, etc. Partial opioid agonists do so at lower doses than needed for analgesia. If you are having laryngospasms s/p trach, I'm assuming you are having boughts of excessive coughing which is why the Lortab is working for you, and probably helping with any pain and soreness.

    Hope this helps.
  5. by   Palpitations
    Thanks a lot! That's it. I thought that I was turning into a narc head! I could take Aquabid without relief, inhalers without relief, but every time that I would stop taking the Lortab...there it was a big laryngospasm...and they are bad! My entire throat would clamp down on the trach tube. The only thing that was keeping my airway open was the trach tube, but it's still hard to breathe for some reason. I have lidocaine that I can put into the tube; but during a spasm, the lidocaine spurts right back out! I end up with the worse headache of my life, sweaty, snotty, and scared. I can see why you all have a hard time putting a tube in when someone is spasming. It is terrifying for all who witnesses one or who has one.

    Thanks

    Melinda

    _____________________
    Quote from icurn96
    Lortab is a combination of acetaminophen and hydrocodone (a partial opioid receptor agonist.) Hydrocodone, in the same class as codeine, supresses the cough reflex by stimulating a specific receptor sub-type, possibly sigma receptors. This is an effect of most opiods like morphine, fentanyl, etc. Partial opioid agonists do so at lower doses than needed for analgesia. If you are having laryngospasms s/p trach, I'm assuming you are having boughts of excessive coughing which is why the Lortab is working for you, and probably helping with any pain and soreness.

    Hope this helps.
  6. by   Palpitations
    Well I'm pretty sure that they are laryngospasms. I have a history of having hypomagnesemia and hypocalcemia and I'm s/p tracheostomy 1/15/2004. While I was in ICU, after the thyroidectomy, they told me that I had laryngeal edema and this is why I was intubated. I received lots of breathing treatments and racemic epinephrine. The pulmonologist sent me home on inhalers, which didn't work. I didn't know, at the time, that both my cords were paralyzed. Anyway, I am a real live case for you. If you want to hear of more cases, join the group "Neckbreathers" that's where many of us hang out. People that have tracheal stenosis from being intubated too long, vocal cord paralysis, laryngectomies... what have ya.

    Melinda
    _______________
    Quote from smiling_ru
    I am not sure what your talking about. What are the symptoms of your "laryngospasms". With a tracheostomy I would assume that there would be no issue as the airway is open. Could it be something other than a laryngospasm?

    Without the tracheostomy I would guess that the lortab dried secretions which decreased frequency of laryngospasm.
  7. by   smiling_ru
    Quote from Palpitations
    Well I'm pretty sure that they are laryngospasms. I have a history of having hypomagnesemia and hypocalcemia and I'm s/p tracheostomy 1/15/2004. While I was in ICU, after the thyroidectomy, they told me that I had laryngeal edema and this is why I was intubated. I received lots of breathing treatments and racemic epinephrine. The pulmonologist sent me home on inhalers, which didn't work. I didn't know, at the time, that both my cords were paralyzed. Anyway, I am a real live case for you. If you want to hear of more cases, join the group "Neckbreathers" that's where many of us hang out. People that have tracheal stenosis from being intubated too long, vocal cord paralysis, laryngectomies... what have ya.

    Melinda
    _______________

    I guess I think of laryngospasm as being associated with the glottic opening (glottic reflex), whereas a bronchospasm would involve the lower airways. I am not trying to be demeaning. I am just trying to figure out why you would have symptoms of laryngospasm with a tracheostomy in place. (It is one of the last ditch treatments for laryngospasm.) I am still not sure I understand the pathophysiology of your symptoms, and as you have them I am sure you do. So please explain to me what is happening to you?
    Last edit by smiling_ru on Mar 31, '04
  8. by   Palpitations
    I don't understand the pathophysiology of them either. I just know that I have them. I guess that you'll have to experience it to understand it. What do you call it when someone's airway is tightening around the endotracheal tube? Or have you never had a patient with a difficult airway? This web site shows an actual example of a laryngeal spasm:

    http://www.voicedoctor.net/media/vid...pasmmovie.html

    The same doctor states:

    For patients with bilateral paralysis where the vocal cords are near each other all the time, I have lateralized one of the vocal cords successfully decreasing or eliminating the frequent episodes. His site can explain it better than I can. I'm just a nurse and a patient with the disorder.

    Thanks,

    Melinda


    Quote from smiling_ru
    I guess I think of laryngospasm as being associated with the glottic opening (glottic reflex), I am not trying to be demeaning. I am just trying to figure out why you would have symptoms of laryngospasm with a tracheostomy in place. (It is one of the last ditch treatments for laryngospasm.) I am still not sure I understand the pathophysiology of your symptoms, and as you have them I am sure you do. So please explain to me what is happening to you?
  9. by   Palpitations
    Smiling RU, I think I understand what you are saying now. You thought that because I had a trach that it would stop the laryngospasms. Right? It doesn't stop the largyngospasms....it keeps it from killing me. It provides me with an airway. The trach is below the larynx, so I can breathe when a spasm occurs. The reason that I got the trach is because both of my vocal cords are paralyzed in a closed position. They are about 2 mm apart. I can talk, but I couldn't breathe in good. I became dyspneic with minimal exertion. The doctor didn't take out my larynx. He just trached me.

    Is that what you were talking about?

    Melinda

    Quote from Palpitations
    I don't understand the pathophysiology of them either. I just know that I have them. I guess that you'll have to experience it to understand it. What do you call it when someone's airway is tightening around the endotracheal tube? Or have you never had a patient with a difficult airway? This web site shows an actual example of a laryngeal spasm:

    http://www.voicedoctor.net/media/vid...pasmmovie.html

    The same doctor states:

    For patients with bilateral paralysis where the vocal cords are near each other all the time, I have lateralized one of the vocal cords successfully decreasing or eliminating the frequent episodes. His site can explain it better than I can. I'm just a nurse and a patient with the disorder.

    Thanks,

    Melinda

close